Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS North Platte, NE

August 11, 2019Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 11, 2019, 7:38 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 7:38 PM MDT (01:38 UTC)
Expired
Aug 12, 2019, 1:30 AM MDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS53 KLBF 120138
FFWLBF
NEC049-069-120730-
/O.NEW.KLBF.FF.W.0026.190812T0138Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
738 PM MDT Sun Aug 11 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southern Garden County in the Panhandle of Nebraska...
  Deuel County in the Panhandle of Nebraska...

* Until 130 AM MDT.

* At 736 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Chappell, Big Springs, Lewellen, Barton, Ash Hollow State
  Historical Park, Mount Vernon, Intersection of Highway 27 and 9
  Mile Road, Goldeneye State Wildlife Management Area and Windlass
  Hill.

Additional rainfall amounts of two inches are possible in the warned 
area.

Flood waters are moving down lodgepole creek upstream from 
Chappell. Flooding is possible along the creek. 

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 78 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4128 10261 4139 10206 4101 10206 4107 10261

$$

Roberg
2 follow-up statements
775 
WGUS73 KLBF 120305
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
905 PM MDT Sun Aug 11 2019

NEC049-069-120730-
/O.CON.KLBF.FF.W.0026.000000T0000Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-Deuel NE-
905 PM MDT Sun Aug 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
SOUTHERN GARDEN AND DEUEL COUNTIES...

At 903 PM MDT, Doppler radar indicated thunderstorms had ended 
across the warned area. Up to three inches of rain have already 
fallen. Flash flooding remains possible.

Some locations that will experience flooding include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State Historical
Park, Mount Vernon, Intersection of Highway 27 and 9 Mile Road,
Goldeneye State Wildlife Management Area and Windlass Hill.

Flood waters are moving down Lodgepole creek upstream from Chappell. 
Flooding is possible along the creek. 

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 78 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4128 10261 4139 10206 4101 10206 4107 10261

$$

Roberg
800 
WGUS73 KLBF 120724
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
124 AM MDT Mon Aug 12 2019

NEC049-069-120734-
/O.EXP.KLBF.FF.W.0026.000000T0000Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-Deuel NE-
124 AM MDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN GARDEN AND DEUEL COUNTIES
WILL EXPIRE AT 130 AM MDT...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4128 10261 4139 10206 4101 10206 4107 10261

$$

Buttler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:35 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 5:35 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
635 PM CDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday night)
Issued at 348 PM CDT Sun Aug 11 2019

The main forecast concern remains the threat for severe
thunderstorms and heavy rain late this afternoon and into the
overnight. A high pressure system remains centered over
northeastern Texas with a ridge extending into the western Dakotas
with a low pressure upstream across the pacific northwest. This
has allowed south to southwesterly winds at the mid and upper
levels to pump abundant moisture into western and north central
Nebraska through the day. Latest radar imagery from around the
area show thunderstorms developing across the front range of
Colorado and eastern Wyoming this afternoon in association with a
strong shortwave. Abundant deep layer shear will favor the
development of supercells initially. Current thinking and latest
model guidance suggests that thunderstorms will congeal into a
convective complex or even bowing segments, which will favor the
risk for damaging winds, as the thunderstorms move east into
western and southwest Nebraska late this afternoon and into the
evening. In addition to the strong winds, heavy rain will be
possible across portions of southwestern and central Nebraska.
Forecast soundings continue to show PWATS ranging from 1.50 to
2.00 inches for KLBF. Weak winds aloft will lead to slow moving
storms. With the heavy rain that was seen on Saturday across
portions of southwest Nebraska and portions of that same area
expected to see between 1-2 inches of rain, we will continue a
Flash Flood Watch from Broken Bow to Ogallala and south. Storms
will continue through the overnight hours as a strong low level
jet develops and moves into southern and central Nebraska.
Precipitation will continue into Monday morning before conditions
dry out on Monday afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 348 PM CDT Sun Aug 11 2019

Occasional showers and thunderstorms will possible on Tuesday and
Wednesday as easterly winds will force moisture back into the
area. With the exception of a few very low end PoP chances the
rest of the week should remain dry as ridging aloft begins to
transition towards the east. As for temperatures, Tuesday and
Wednesday will see below seasonable normals with highs in the 70s
to mid 80s. By Thursday and into the weekend, seasonable
temperatures will return with highs in the upper 80s to low 90s
each day. Overnight lows will be in the upper 50s to 60s each
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 635 PM CDT Sun Aug 11 2019

Numerous showers and thunderstorms will move eastward tonight.
Strong thunderstorms area possible at KLBF with 3sm tsrags from
03Z-06Z. Strong wind gusts are also possible. MVFR ceilings are
possible behind the storms for a few hours after 06z at KLBF and
more likely to persist at KVTn from 08Z until at least 15Z
Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for NEZ038-057>059-
069>071.

&&

SHORT TERM...Thorne
LONG TERM...Thorne
AVIATION...Roberg
Hazardous weather outlook, Aug 11, 1:57 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
257 PM CDT Sun Aug 11 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-122000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
257 PM CDT Sun Aug 11 2019 /157 PM MDT Sun Aug 11 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered to numerous thunderstorms are expected late today and
overnight with storms anticipated to move into portions of the
Sandhills through southwest Nebraska beginning early this
evening. Some storms may be strong to severe capable of damaging
winds, large hail, and frequent lightning with the greatest risk
for severe storms south of the Interstate 80 corridor in southwest
Nebraska. All thunderstorms will be capable of very heavy rainfall.

A Flash Flood Watch remains in effect from 4 PM CDT Sunday
through 7 AM CDT Monday for portions of southwest through north
central Nebraska. Refer to the Flash Flood product for the latest
information.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered thunderstorms may linger into early Monday morning
across portions of north central Nebraska. Otherwise, additional
isolated storms are possible late tomorrow across far north
central Nebraska. A few storms may be strong to briefly severe
with locally heavy rainfall possible.

Additional chances for thunderstorms exist Tuesday and Wednesday.
At this time, the threat for severe weather is uncertain. Check
with later forecasts for more information regarding this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late today and this evening with
the area of concern across southwest and west central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 11, 6:34 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM MDT Sun Aug 11 2019

NEZ022-056-120115-
Deuel NE-Garden NE-
634 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chappell, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Chappell, Big Springs, Lewellen, Ash Hollow State Historical Park,
Mount Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 117.
 Interstate 80 in Nebraska between mile markers 78 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4133 10261 4142 10208 4106 10207 4108 10261
TIME...MOT...LOC 0033Z 271DEG 19KT 4120 10250

Roberg
Special weather statement, Aug 11, 6:39 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM MDT Sun Aug 11 2019

NEZ004-120130-
Sheridan NE-
639 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
730 PM MDT...

At 638 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Ridge to 13 miles northeast of Box
Butte Dam. Movement was southeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Highway 27 crossing the Niobrara River, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Intersection of Highway 27 and Mills Road, Pine
Ridge, Hoover Lake, Metcalf State Wildlife Management Area and
Intersection of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 27 and 48.

LAT...LON 4300 10209 4237 10211 4245 10277 4300 10279
TIME...MOT...LOC 0038Z 328DEG 47KT 4310 10253 4253 10285

Roberg
Special weather statement, Aug 11, 7:15 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM MDT Sun Aug 11 2019

NEZ022-056-057-120200-
Deuel NE-Garden NE-Keith NE-
715 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN
GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Barton, or 12 miles northeast of Chappell, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Springs, Brule, Lewellen, Ash Hollow State Historical Park, Eagle
Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife
Management Area, Intersection of Highway 27 and 9 Mile Road, Megeath,
Otter Creek Campground and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 126.
 Interstate 80 in Nebraska between mile markers 108 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of and southwestern Nebraska.

LAT...LON 4107 10244 4136 10238 4138 10193 4104 10188
TIME...MOT...LOC 0114Z 268DEG 14KT 4118 10226

Roberg
Special weather statement, Aug 11, 7:22 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT Sun Aug 11 2019

NEZ004-094-120200-
Sheridan NE-Western Cherry NE-
722 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 800 PM MDT...

At 722 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Merriman to 12 miles
southeast of Gordon to 17 miles southeast of Rushville. Movement was
east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Gordon, Merriman, Medicine Lake, Highway 61 crossing the Snake River,
Eli, Morgan Lake, Irwin, Highway 27 crossing the Niobrara River,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and
Mills Road, Hoover Lake, Highway 61 Crossing The Niobrara River and
Intersection of Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 106 and 156.
 Highway 61 between mile markers 194 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10127 4262 10148 4241 10181 4251 10239
      4300 10210
TIME...MOT...LOC 0122Z 281DEG 31KT 4297 10182 4271 10200 4251 10228

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:34 PM MDTSpecial Weather StatementLBFDeuel41 min
Aug 11, 6:39 PM MDTSpecial Weather StatementLBFSheridan51 min
Aug 11, 7:15 PM MDTSpecial Weather StatementLBFDeuel45 min
Aug 11, 7:22 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 11, 8:08 PM MDTSpecial Weather StatementLBFCherry52 min
Aug 11, 8:57 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 11, 11:13 PM MDTSpecial Weather StatementLBFCuster62 min
Aug 12, 12:56 AM MDTSpecial Weather StatementLBFValley34 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.